Stool Color Changes (cont.)
IN THIS ARTICLE
Stool Color Change Medical Treatment
Medical treatment for change in stool color can vary widely depending on what the cause is.
Some common scenarios include gastrointestinal bleeding resulting in red, maroon, or black looking stool. In most cases, these are dealt with by gastroenterologists either in their office or in a hospital setting. Depending on the patient's description, physical examination, medical history, and results of diagnostic testing, the doctor may decide to treat with medications for stomach ulcers or inflammation in the stomach or the intestines.
In some situations, a specific treatment may not be available for bleeding, and the patient may only be asked to stop taking medications that can promote further bleeding (aspirin or nonsteroidal anti-inflammatory drugs [NSAIDS]).
Sometimes medications are injected into the sites of the bleeding during endoscopic evaluations to help stop the bleeding. In rare situations where bleeding continues despite aggressive medical care, radiologists may pass catheters through the arteries and inject the smaller arteries that are feeding the site of bleeding with chemicals or beads to reduce the bleeding. Surgery may be required to remove part of the intestine that is the site of bleeding if more conservative measures fail.
Clay-colored or gray stools also are evaluated by gastroenterologists as well as surgeons. If the change in color is caused by a stone obstructing the bile or pancreatic duct, the gastroenterologist sometimes can remove the stone by performing an ERCP. In other cases, surgery may be necessary to remove a stone or a tumor.
Medically Reviewed by a Doctor on 2/12/2013
Must Read Articles Related to Stool Color Changes
Digestive Disorders Resources
- Could Your Symptoms Be Lactose Intolerance?
- How to Save Money on Health Care
- Heartburn & Indigestion: Expert Answers
- Symptoms of a Severe Allergic Reaction
- Breast Cancer Treatment Options
- Is Your Body Ready for Pregnancy?